MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITHOUT SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA BIOPSY FORCEPS WITHOUT SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-2.4-230-S
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: evaluation of photos provided by the user: in one of the three (3) photos provided by the user we can confirm that one of the forcep cup flanges is protruding through the forcep cup housing.Our laboratory evaluation of the product said to be involved confirmed the report.The device was returned with no observation of damage to the sheath.During a functional test the cups will open and close when the handle is manipulated.When the cups are in the closed position a visual inspection was performed under magnification to inspect the forcep cups.During the visual inspection, the forcep cups appear to be misaligned.Further, during the visual inspection it was observed that one of the cups appears to be tilted and pointing inwards.Additionally when the forcep cups are in the closed position, the back flange of one of the cups is not uniform and is protruding out from the forcep cup housing.Due to the forcep cups being misaligned the device was not advanced through an endoscope.The device was sent to the supplier for further evaluation.The supplier provided the following information: one device from the reported event was returned in a zip type bag with proof of decontamination.Functional evaluation: for the returned device, the device was functionally evaluated.During testing, with the device coiled in three (3), 8" loops, it was confirmed that the device operated properly when the handle was manipulated.The device operated freely with no hesitation.Misaligned cups evaluation: for the returned device, the device was also evaluated for misaligned cups.Under magnification, the visible material thickness for the device was to be less than the thickness specification.Measured in two places under magnification, the distance between fork arms for the device measured.044" (distal) and.042" (proximal).The device cups assembly was evaluated in the closed position.The cups appear to be skewed to one side with a portion of one of the proximal cup's flange seated external to the housing.The link wires were also evaluated with the device in the open position.No damage or incorrect assembly was detected.The cups appear skewed, but meet the specification by definition of misaligned cups.The cups do not close completely due to the twisted condition and do not meet the requirement on the final quality check (fqc) inspection checklist.The device history records were reviewed.The assembly order for this lot was manufactured in january 2018.There were no relevant defects noted in the manufacturing and the final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported issue for 'harder using forceps than usual' was not confirmed.The functionality of the device determined that the device operated freely with no hesitation.However, the cups do not close completely.The visual observation confirmed that the cups were twisted.Twisted or skewed cups would fail fqc inspection because they would not fully close.Therefore, this damage was incurred after the device was inspected and shipped.Biopsy samples were not attempted due to the condition of the returned device.The instructions for use (ifu) includes the following to ensure proper use of the device: "the endoscope should remain as straight as possible when inserting or withdrawing forceps." "forceps cups must remain closed during introduction into, advancement through, and removal from endoscope.If cups are open, damage to forceps and/or endoscope may occur." "gentle pressure must be used when operating handle of forceps.Excessive pressure will result in rigidity of the forceps, which may damage forceps and/or endoscope." "beginning at the handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forcep is coiled may result in damage to the performance characteristics of the forceps." "using slight pressure on handle, close forceps around tissue or object.Note: it is not necessary to apply excessive pressure to cleanly excise tissue." prior to distribution, all captura biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered remote.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy procedure, the physician used a cook captura biopsy forceps without spike.The device was advanced to desired position, and the user felt it was much harder using forceps than usual.The procedure was prolonged due to above issue, and user put more effort to complete the first biopsy sampling.There was obvious resistance met while retracting the device from endoscope biopsy channel.The device was evaluated on 07-june-2018 and found to have misaligned cups.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
CAPTURA BIOPSY FORCEPS WITHOUT SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7656567
Report Number1037905-2018-00294
Device Sequence Number1550863
Product Code FCL
UDI-Device Identifier00827002315761
UDI-Public(01)00827002315761(17)210130(10)W4026946
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Caregivers
Type of Report Initial
Report Date (Section B) 06/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/30/2021
Device Catalogue NumberDBF-2.4-230-S
Device Lot NumberW4026946
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2018
Initial Report FDA Received Date07/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR